Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Las Vegas, NV

April 28, 2009Mohave County, Arizona; Clark County, Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Apr 28, 2009, 3:46 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nevada. It took effect at Apr 28, 2009, 11:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 3:46 AM MST (10:46 UTC)
In effect from
Apr 28, 2009, 11:00 AM MST
Expired
Apr 28, 2009, 9:00 PM MST
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3452 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 281046
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT TUE APR 28 2009

AZZ102-NVZ461-465-282300-
/O.UPG.KVEF.FW.A.0005.090428T1900Z-090429T0400Z/
/O.NEW.KVEF.FW.W.0006.090428T1800Z-090429T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH-
CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH-
346 AM PDT TUE APR 28 2009 /346 AM MST TUE APR 28 2009/

...RED FLAG WARNING IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 9 PM PDT /9 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM PDT /11 AM MST/ THIS
MORNING TO 9 PM PDT /9 PM MST/ THIS EVENING FOR MUCH OF
CLARK...LINCOLN AND MOHAVE COUNTIES FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

WINDS ARE EXPECTED TO INCREASE TODAY AS AN AREA OF LOW PRESSURE
STRENGTHENS OVER THE PACIFIC NORTHWEST. WIDESPREAD SOUTH TO
SOUTHWEST WINDS SUSTAINED AROUND 20 MPH WITH GUSTS BETWEEN 35 AND
40 MPH ARE LIKELY ACROSS MUCH OF LINCOLN AND MOHAVE COUNTIES AS
WELL AS EASTERN CLARK COUNTY. IN ADDITION... MINIMUM RELATIVE
HUMIDITIES WILL DROP BELOW 15 PERCENT EXCEPT IN SOME OF THE
HIGHER TERRAIN. THESE CONDITIONS WILL PERSIST INTO THE EARLY
EVENING BEFORE IMPROVING OVERNIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KVEF 282210
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT TUE APR 28 2009

AZZ102-NVZ461-465-290400-
/O.CON.KVEF.FW.W.0006.000000T0000Z-090429T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH-
CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH-
310 PM PDT TUE APR 28 2009 /310 PM MST TUE APR 28 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT /9 PM MST/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF CLARK...LINCOLN
AND MOHAVE COUNTIES UNTIL 9 PM PDT /9 PM MST/ THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY.

GUSTY WINDS UP TO 40 MPH ARE EXPECTED TO CONTINUE ACROSS MUCH OF
CLARK...LINCOLN AND MOHAVE COUNTIES THROUGH EARLY THIS EVENING.
THE WINDS ARE COUPLED WITH RELATIVE HUMIDITY READINGS THAT HAVE 
FALLEN BELOW 15 PERCENT IN MOST AREAS WITH MANY READINGS BELOW 10
PERCENT. CONDITIONS ARE EXPECTED TO IMPROVE BY 9 PM THIS EVENING
WITH RH RECOVERY ABOVE 15 PERCENT AND DIMINISHING WINDS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KVEF 290358
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 PM PDT TUE APR 28 2009

AZZ102-NVZ461-465-290500-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-090429T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH-
CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH-
858 PM PDT TUE APR 28 2009 /858 PM MST TUE APR 28 2009/

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT /9 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM PDT /9 PM MST/ THIS
EVENING FOR SOUTHEAST NEVADA AND NORTHWEST ARIZONA. WIND GUSTS HAD
DECREASED BELOW 30 MPH ACROSS MUCH OF THE AREA AS OF 830 PM PDT
AND WINDS WILL FURTHER ABATE THE REST OF TONIGHT. GUSTS WILL
GRADUALLY DROP BELOW 20 MPH AT MOST SITES BY MIDNIGHT.

$$

JA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 27, 9:35 PM MST, 6 hours 11 minutes earlier.

Area forecast discussion, Apr 27, 9:35 PM MST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT MON APR 27 2009

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL REMAIN NORTH OF THE AREA
THROUGH THURSDAY WITH BREEZY TO WINDY CONDITIONS EXPECTED ACROSS THE
REGION. DRY WEATHER WITH NEAR NORMAL TEMPERATURES ON TUESDAY WILL BE
FOLLOWED BY SLIGHT WARMING INTO THE MIDDLE OF THE WEEK. &&

.UPDATE...OVERALL THE FORECAST TRENDS APPEAR TO BE IN LINE WITH
THE 00Z NAM AND GFS SOLUTIONS. ONE CONCERN IS THE POTENTIAL FOR
DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES THE REST OF
TONIGHT THROUGH TUESDAY MORNING. WATER VAPOR IMAGERY AND THE 00Z
NAM/GFS SHOW A SHORTWAVE CURRENTLY SWINGING ACROSS NORTHERN
CALIFORNIA. VERTICAL CROSS SECTIONS SHOW MARGINALLY FAVORABLE
DOWNSLOPE CONDITIONS FROM THIS EVENING THROUGH 15Z TUESDAY.
HOWEVER...THE LATEST OBSERVATIONS NEAR INDEPENDENCE INDICATED GUSTS
HAVE BEEN LESS THAN 30 MPH SO FAR. WILL KEEP A CLOSE EYE ON TRENDS
BUT NO PLANS TO UPDATE FOR NOW. -ADAIR-
&&

.AVIATION...FOR MCCARRAN...SOUTH SOUTHWEST WINDS WILL CONTINUE
THROUGH TONIGHT AND INTO TUESDAY. WINDS WILL INCREASE AND BECOME
GUSTY AGAIN TUESDAY EARLY AFTERNOON AND CONTINUE FROM THE SOUTHWEST.
THE HIGH CIRRUS MOVE EAST OVERNIGHT LEAVING TUESDAY MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL SUBSIDE OVERNIGHT
THEN PICK UP AGAIN TUESDAY AFTERNOON. MECHANICAL TURBULENCE CAN BE
EXPECTED IN THE LEE OF MOUNTAIN RANGES THROUGH TUESDAY EVENING.
&&

.PREV DISCUSSION.../910 PM PDT MON APR 27 2009/

.SHORT TERM...SOUTHERLY WINDS ARE INCREASING ACROSS THE REGION THIS
AFTERNOON AS SHORTWAVE ENERGY APPROACHES FROM THE NORTH. WIND GUSTS
ARE GENERALLY IN THE 25-35 MPH RANGE WITH LOCALLY STRONGER GUSTS
ESSENTIALLY CONFINED TO THE FAVORED AREA OF CENTRAL NYE COUNTY. A
FAIRLY THICK VEIL OF CIRRUS HAS MOVED OVER THE CENTRAL AND SOUTHERN
CWA TODAY LEAVING THESE AREAS MORE PARTLY SUNNY THAN MOSTLY SUNNY.
THE SHORTWAVE IS FORECAST TO MOVE ACROSS NORTHERN CALIFORNIA/NEVADA
TONIGHT AND WILL BE WELL EAST OF THE AREA TUESDAY. 12Z/18Z MODELS
WERE NOT AS AGGRESSIVE WITH WIND SPEEDS ON TUESDAY WITH 10-20 MPH
SPEEDS LIKELY TO COVER MOST AREAS. HOWEVER... STRONGER GUSTS ARE
POSSIBLE IN MAINLY THE EASTERN ZONES WHICH COULD AFFECT FIRE
CONDITIONS. SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER
DETAILS. OTHERWISE...DRY WESTERLY FLOW CONTINUES THROUGH THURSDAY AS
THE UPPER LOW MOVES EAST FROM THE PACIFIC NORTHWEST THROUGH THE
NORTHERN GREAT BASIN. NO PRECIPITATION IS EXPECTED IN THE SHORT TERM
AND TEMPERATURES WILL RUN NEAR OR SLIGHTLY ABOVE NORMAL.

.LONG TERM...GOOD MODEL AGREEMENT AND HENCE LITTLE FORECAST CHANGE
THIS AFTERNOON. EXTENDED STARTS FRIDAY WITH A SHORT WAVE RIDGE OVER
THE AREA THAT WILL BE PUSHED EAST BY A SHORTWAVE THROUGH LATE FRIDAY
AND EARLY SATURDAY. THERE IS USUALLY LITTLE MOISTURE ASSOCIATED WITH
THESE QUICK MOVERS. HOWEVER...DID INCREASE POPS FOR OUR NORTHERN
ZONES IN THE THE HIGHER ELEVATIONS SINCE PATTERN CONFIDENCE IS
HIGHER. AFTER SATURDAYS SYSTEM WEAKEN ZONAL FLOW SETS UP TO BE
REPLACED BY NORTHWEST FLOW AS RIDGE BUILDS IN FROM OFF SHORE. &&

.FIRE WEATHER...THE FIRE WEATHER WATCH WILL BE CONTINUED FOR TUESDAY
AFTERNOON AND EVENING DUE TO UNCERTAINTY IN THE WIND FORECAST. DRY
CONDITIONS WITHIN THE WATCH AREA ARE STILL ANTICIPATED WITH RH
LEVELS DROPPING BELOW 15 PERCENT TUESDAY AFTERNOON. NEW MODEL DATA
HOWEVER IS LESS AGGRESSIVE WITH WIND SPEEDS IN GENERAL FOR TUESDAY
AND IF THE 00Z MODELS SHOW THE SAME TREND...THE WATCH COULD POSSIBLY
BE CANCELLED OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NVZ461-465.
AZ...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR AZZ102.
CA...NONE.
&&

SALMEN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 27, 5:16 AM MST, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 AM PDT MON APR 27 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-280400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
516 AM PDT MON APR 27 2009 /516 AM MST MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS ARE EXPECTED TO INCREASE TUESDAY AS A LOW PRESSURE SYSTEM IN
THE PACIFIC NORTHWEST STRENGTHENS. THERE IS POTENTIAL FOR
WIDESPREAD WIND GUSTS BETWEEN 35 AND 40 MPH AND LOW RELATIVE
HUMIDITY...CREATING CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
CLARK...LINCOLN AND MOHAVE COUNTIES TUESDAY AFTERNOON AND EVENING.
A FIRE WEATHER WATCH HAS BEEN ISSUED. OTHERWISE...DRY WEST TO
SOUTHWEST FLOW WILL PERSIST TUESDAY THROUGH FRIDAY. A LOW PRESSURE
SYSTEM MOVING INTO NEVADA SATURDAY WILL BRING A CHANCE OF SHOWERS
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:50 AM MSTWind AdvisoryVEFClark, Esmeralda, Nye17 hr

Nearby

Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.